Alert archive / Arkansas / Tornado Warnings in 2022

Tornado Warning 40, NWS Memphis, TN

April 15, 2022Craighead County, Greene County, Arkansas

NWS Memphis, TN issued this tornado warning at Apr 15, 2022, 8:05 PM CDT for Craighead County, Greene County, Arkansas. It was in force for 40 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2022, 8:05 PM CDT (01:05 UTC)
Expired
Apr 15, 2022, 8:45 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Emergency
Tornado emergency
Tornado
Observed
Damage threat
Catastrophic
Hail
3.0 in

Counties Craighead County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:31 PM CDTHAIL 1.7511 Sw Paragould, AR
Apr 15, 8:33 PM CDTTSTM WND DMG5 S Walcott, ARTREES AND POWER LINES WERE KNOCKED DOWN ALONG COUNTY ROAD 780.
Apr 15, 8:34 PM CDTHAIL 1.75Walcott, ARGOLF BALL SIZE HAIL FELL IN WALCOTT.
Apr 15, 8:35 PM CDTHAIL 3.252 Sse Bono, ARREPORT FROM MPING: BASEBALL+ (3.25 IN.).
Apr 15, 8:40 PM CDTHAIL 2.75Brookland, ARREPORT FROM MPING: BASEBALL (2.75 IN.).
Apr 15, 8:41 PM CDTHAIL 2.755 Se Walcott, ARGOLFBALL TO BASEBALL SIZE HAIL ON HIGHWAY 351 IN NORTHERN CRAIGHEAD/SOUTHERN GREENE COUNTIES. LARGE HAIL IN SOUTHERN PARTS OF PARAGOULD.
Apr 15, 8:44 PM CDTTSTM WND DMGBrookland, ARREPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
Apr 15, 8:44 PM CDTHAIL 12 Nne Jonesboro, ARREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 15, 8:44 PM CDTHAIL 1.752 N Brookland, ARGOLFBALL SIZE HAIL IN GOOBERTOWN.
Apr 15, 8:45 PM CDTHAIL 1Jonesboro, AR
Apr 15, 8:51 PM CDTHAIL 1.75Brookland, ARGOLFBALL SIZE HAIL NORTHEAST OF JONESBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 7:54 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
1.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

515 
WFUS54 KMEG 160105
TORMEG
ARC031-055-160145-
/O.NEW.KMEG.TO.W.0040.220416T0105Z-220416T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
805 PM CDT Fri Apr 15 2022

...TORNADO EMERGENCY FOR SOUTHWEST GREENE COUNTY AND NORTHERN 
CRAIGHEAD COUNTY...

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southwestern Greene County in eastern Arkansas...
  Central Craighead County in eastern Arkansas...

* Until 845 PM CDT.
    
* At 801 PM CDT, a confirmed large and destructive tornado was
  observed over Black Rock, moving southeast at 50 mph.

  TORNADO EMERGENCY for Fontaine and Bono. This is a PARTICULARLY 
  DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Deadly tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* Locations impacted include...
  Jonesboro, Paragould, Bono, Lake City, Bay, Brookland, Crowleys
  Ridge State Park, Lake Frierson State Park, Walcott, Fontaine,
  Hergett, Macey, Schug, Gum Point, Farrville, Dorothy, Lester,
  Light, Bethel and Lanieve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3593 9086 3596 9086 3598 9084 3599 9086
      3602 9084 3604 9084 3605 9083 3608 9082
      3609 9080 3611 9077 3595 9033 3571 9048
      3590 9087 3592 9087
TIME...MOT...LOC 0101Z 297DEG 45KT 3614 9112 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...3.00 IN

$$
2 follow-up statements
363 
WWUS54 KMEG 160114
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
814 PM CDT Fri Apr 15 2022

ARC031-055-160145-
/O.CON.KMEG.TO.W.0040.000000T0000Z-220416T0145Z/
Greene AR-Craighead AR-
814 PM CDT Fri Apr 15 2022

...TORNADO EMERGENCY FOR SOUTHWESTERN GREENE AND CENTRAL 
CRAIGHEAD COUNTIES...

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN GREENE AND CENTRAL CRAIGHEAD COUNTIES...
        
At 812 PM CDT, a confirmed large and destructive tornado was located 
over Walnut Ridge, moving southeast at 50 mph. There have been 
reports of power flashes in the Walnut Ridge area.

TORNADO EMERGENCY for FONTAINE AND BONO. This is a PARTICULARLY 
DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Deadly tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Jonesboro, Paragould, Bono, Lake City, Bay, Brookland, Crowleys Ridge
State Park, Lake Frierson State Park, Walcott, Fontaine, Hergett,
Macey, Schug, Gum Point, Farrville, Dorothy, Lester, Light, Bethel
and Lanieve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous, and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3593 9086 3596 9086 3598 9084 3599 9086
      3602 9084 3604 9084 3605 9083 3608 9082
      3609 9080 3611 9077 3595 9033 3571 9048
      3590 9087 3592 9087
TIME...MOT...LOC 0112Z 297DEG 45KT 3607 9096 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...3.00 IN

$$
126 
WWUS54 KMEG 160127
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
827 PM CDT Fri Apr 15 2022

ARC031-055-160145-
/O.CON.KMEG.TO.W.0040.000000T0000Z-220416T0145Z/
Greene AR-Craighead AR-
827 PM CDT Fri Apr 15 2022

...TORNADO EMERGENCY FOR SOUTHWEST GREENE AND CENTRAL CRAIGHEAD 
COUNTIES...

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN GREENE AND CENTRAL CRAIGHEAD COUNTIES...
        
At 825 PM CDT, a confirmed large and destructive tornado was located
over Fontaine, or near Lake Frierson State Park, moving southeast at
45 mph. Cars have been flipped over on Highway 67 in Walnut Ridge.

TORNADO EMERGENCY includes Fontaine and Bono. This is a PARTICULARLY 
DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Deadly tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Jonesboro, Paragould, Bono, Lake City, Bay, Brookland, Crowleys Ridge
State Park, Lake Frierson State Park, Walcott, Fontaine, Hergett,
Macey, Schug, Gum Point, Farrville, Dorothy, Lester, Light, Bethel
and Lanieve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous, and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3593 9086 3596 9086 3598 9084 3599 9086
      3602 9084 3604 9084 3605 9083 3608 9082
      3609 9080 3611 9077 3595 9033 3571 9048
      3590 9087 3592 9087
TIME...MOT...LOC 0125Z 299DEG 40KT 3601 9083 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...4.00 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 15, 6:57 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 15, 6:57 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
657 PM CDT Fri Apr 15 2022

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 301 PM CDT Fri Apr 15 2022/

The airmass still remains fairly dry across the Midsouth but a
warm front will surge northward across the region later this
afternoon boosting dew points back into the low to middle 60s. The
moister airmass will initially arrive along and west of the
Mississippi river, then build to the east as the pressure gradient
tightens in response to a surface low approaching from the west,
tracking along the Red River. After the warm front surges north
this evening, a cold front will quickly move across the Midsouth
into central Mississippi where it will likely stall. Moisture
ahead of the cold front will likely pool across north Mississippi
where precipitable water values are expected to reach 1.5 inches,
well into the 90th percentile for mid April. Rain rates may exceed
1.5 inches per hour. As a result, we issued a Flood Watch
beginning at 1 am tonight. The Weather Prediction Center has
included all of the Midsouth in their day 1 Excessive Rain
Forecast marginal risk and much of north Mississippi and a portion
of East central Arkansas in both the day 2 and day 3 marginal
risk for excessive rainfall forecast.

The Storm prediction center has issued a Slight risk for severe
thunderstorms tonight for a large portion of west Tennessee,
northwest Mississippi, east Arkansas and the Missouri Bootheel. A
Marginal risk is in place for the remainder of west Tennessee and
north Mississippi. A fast moving shortwave is expected to move
into southwest Missouri this evening. The moisture we mentioned in
the flood discussion above will be in place as thunderstorms
develop over southwest Missouri and north Arkansas this evening
and track into a moderately unstable environment in over the
Midsouth. Initially, elevated supercells capable of producing
large to very large hail are expected over northeast Arkansas and
the Missouri Bootheel. As the evening progresses storms should
become more surface based increasing the threat for damaging wind.
As storms approach the Mississippi river storms should be
weakening somewhat but could make it into northwest Mississippi
before diminishing late tonight.

Tomorrow, depending on where the cold front stalls, there could be
additional strong to severe thunderstorms develop over north
Mississippi. Currently the Storm prediction center has about half
of north Mississippi in a marginal outlook for severe storms.
Wind, hail and flooding will be the primary threats. Long straight
hodographs suggest the potential for training and or backbuilding
storms across portions of north Mississippi. This would enhance
the threat of flooding across the region. Storms should diminish
in coverage and intensity after sunset.

Sunday looks cooler and wet across most of the Midsouth but the
threat of strong to severe thunderstorms should be low. Easter
Sunday looks to be one of the cooler days out of the next week or
so featuring lows in the mid 40s to mid 50s and highs in the upper
50s to near 70 degrees. Widespread showers possibly with
isolated embedded thunderstorms are expected.

Showers and any thunderstorms should weaken and begin to shift out
of the Midsouth into Alabama and Middle Tennessee Sunday night.

Monday through Midweek looks dry as surface high pressure builds
over the plains then shifts east across Missouri, Kentucky and
West Virginia then along the east Coast by Wednesday morning.
Expect high temperatures in the mid 60s to mid 70s Tuesday through
Thursday.

After Wednesday, guidance is not in good agreement. Expect
temperatures to trend warmer with highs approaching 80 degrees
again.

30

&&

.AVIATION...

VFR conditions through mid evening. SHRAs and TSRAs will develop
along a warm front stretched across the area this evening and
along an advancing cold front which will push through overnight.
Conds will lower to IFR/LIFR overnight. The cold front pushes
south Saturday morning with lingering showers through the day.
LLWS likely this evening. South winds around 10 kts shift to
northeast around 10 kts with frontal passage. Conds will improve
to MVFR Saturday afternoon with VFR conds returning Saturday
evening.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from 1 AM CDT Saturday through Saturday evening for
     Lee AR-Phillips.

MO...None.
MS...Flood Watch from 1 AM CDT Saturday through Saturday evening for
     Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...None.
&&
Hazardous weather outlook, Apr 15, 3:23 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
323 PM CDT Fri Apr 15 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-162230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
323 PM CDT Fri Apr 15 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight risk for severe thunderstorms tonight for a
large portion of west Tennessee, northwest Mississippi, east
Arkansas and the Missouri Bootheel. A Marginal risk is in place
for the remainder of west Tennessee and north Mississippi. Large
to very large hail will likely be an initial threat this evening
with the threat of damaging wind increasing later tonight.

Localized heavy rainfall is also possible. A Flash flood watch has
been issued from 1 am tonight through tomorrow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Marginal Risk of Excessive Rainfall exists for the Mid South
through Sunday. Localized heavy rain may lead to flash flooding.
A Flash flood watch has been issued through tomorrow.

Additional severe thunderstorms are possible in portions of north
Mississippi and east central Arkansas tomorrow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into early Saturday
morning.

In the hours before

Special weather statement, Apr 15, 6:31 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
631 PM CDT Fri Apr 15 2022

MSZ002>004-013-014-160000-
Lafayette MS-Tippah MS-Marshall MS-Union MS-Benton MS-
631 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of central Lafayette,
northwestern Union, southeastern Marshall, southwestern Tippah and
southeastern Benton Counties through 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burgess, or near Holly Springs National Forest, moving northeast at
55 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Oxford, New Albany, Ripley, Holly Springs National Forest, Blue
Mountain, Cambridge, Keownville, Etta, Springdale, Burgess,
Bethlehem, Denmark, Pinedale, Hickory Flat, Myrtle, Dumas, Taylor,
Shari, Keel and Poolville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 8972 3435 8972 3479 8897 3456 8880
      3438 8921 3438 8924 3436 8925 3419 8963
TIME...MOT...LOC 2330Z 238DEG 49KT 3432 8960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 15, 7:55 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
755 PM CDT Fri Apr 15 2022

ARZ009-018-026-028-MOZ113-160130-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Dunklin MO-
755 PM CDT Fri Apr 15 2022

...A tornadic thunderstorm may impact portions of Greene,
northeastern Craighead, northwestern Mississippi and southern
Dunklin Counties through 930 PM CDT...

At 752 PM CDT, Doppler radar was tracking a tornadic thunderstorm
over Imboden, or 9 miles northwest of Black Rock, moving east at 55
mph.

This tornado could move into parts of Northeast Arkansas. Stay alert
for warnings.

HAZARD...Tornado.

SOURCE...Confirmed by spotters and broadcast media.

Locations impacted include...
Jonesboro, Paragould, Manila, Lake City, Leachville, Senath,
Brookland, Monette, Caraway, Marmaduke, Crowleys Ridge State Park,
Lake Frierson State Park, Oak Grove Heights, Cardwell, Hornersville,
Arbyrd, Lafe, O'Kean, Delaplaine and Evening Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri.

&&

LAT...LON 3598 9084 3599 9086 3602 9084 3604 9084
      3605 9083 3608 9082 3611 9077 3613 9077
      3615 9075 3615 9081 3628 9081 3619 8997
      3571 9030 3595 9086
TIME...MOT...LOC 0052Z 287DEG 47KT 3622 9121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:55 PM CDTSpecial Weather StatementMEGGreene35 min
Apr 15, 8:36 PM CDTTornado WarningMEGCraighead, Greene, Mississippi, Poinsett24 min
Apr 15, 8:54 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCraighead, Greene, Mississippi21 min
Apr 15, 8:59 PM CDTSevere Thunderstorm Warning Destructive damage threatMEGCraighead, Mississippi, Poinsett46 min
Apr 15, 9:14 PM CDTTornado WarningMEGMississippi31 min
Apr 15, 9:41 PM CDTTornado WarningMEGMississippi26 min

Nearby

Tornado Warnings in Arkansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.